Alert archive / South Dakota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 237, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2025, 1:12 AM MDT for Corson County, Dewey County, South Dakota. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2025, 1:12 AM MDT (07:12 UTC)
- Expired
- Aug 17, 2025, 2:45 AM MDT
- In force
- 93 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD
The radar
The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 9:59 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1908 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:47 AM MDT, 25 minutes earlier. Its key messages:
- Marginal risk (level 1 of 5) for severe weather from south central SD into southern areas of northeast SD and west central MN today. Main threats are for severe wind gusts and hail. -There is also a slight risk for excessive rainfall over northeastern SD and west central MN today into Monday morning.
- There is another marginal risk (level 1 of 5) for severe weather over central SD Monday. Main threats are for severe wind gusts and hail.
Area forecast discussion, Aug 17, 12:47 AM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 147 AM CDT Sun Aug 17 2025 .KEY MESSAGES... - Marginal risk (level 1 of 5) for severe weather from south central SD into southern areas of northeast SD and west central MN today. Main threats are for severe wind gusts and hail. -There is also a slight risk for excessive rainfall over northeastern SD and west central MN today into Monday morning. - There is another marginal risk (level 1 of 5) for severe weather over central SD Monday. Main threats are for severe wind gusts and hail. && .DISCUSSION... Issued at 146 AM CDT Sun Aug 17 2025 As of 7z, severe and near-severe storms are moving from western SD into central SD. Additionally, there are storms developing along the boundary over southern SD that are trying to work their way into northeastern SD. The line over central SD looks to continue moving east while the other line moves northeast through SD into the morning hours. A parked frontal boundary continues to sit over southern SD though the day today. This boundary looks to continue to develop precipitation and storms through the day today and into the evening. The instability and moisture is there for storms to continue to develop in this precipitation. Increased shear along the frontal boundary this afternoon over eastern SD could lead to the potential for a tornado or two. For storms that have moved away from the front, the main threat will be mainly for severe winds and a smaller threat for quarter sized hail. Additionally, with storms moving over the same area there is a threat for flooding, with WPC's excessive rainfall outlook highlighting a slight risk of flooding over eastern SD. On another note, there will be increasing elevated smoke moving in this afternoon over central and parts of northeastern SD. This smoke look to stay mostly elevated, though some smoke might be near the surface west of the Missouri River. The frontal boundary looks to move south during the day Monday. This will shift the threat for severe storms to the south. The lee of the Rockies trough will still have the potential for storms to develop over western SD and move east. Instability over central SD could support storms moving over central SD Monday evening. The instability does start to decrease once moving east of the Missouri River. This then reduces the risk for severe storms over northeastern SD. Because of this, SPC has a marginal risk for severe storms over central SD, with the main threats being severe wind and hail. Monday evening, the upper and mid levels of the atmosphere are forecasting a high pressure to start developing over AZ and NM. This high pressure will help to create an upper and mid level ridge that moves over western areas of SD though the end of the work week. Some weaker areas of surface high pressure try to develop over central and eastern SD through Thursday, reducing the chances for precipitation moving over the state. Temperatures during this time will increase, leading to higher temperatures over central SD. Max temperatures could get into the low to upper 90s through the mid and end of the work week over central SD and low to upper 80s over northeastern SD. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1209 AM CDT Sun Aug 17 2025 Terminals KABR,KATY,KPIR,KMBG Showers and storms will be moving through the sites tonight, causing VFR conditions to become MVFR and IFR. Some of these storms could be severe, with strong wind gusts and the potential for hail. The threat for storms and showers exists into the early morning hours for most sites, with the threat forecast to continue for KATY into the afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...12 AVIATION...12
Hazardous weather outlook, Aug 16, 2:56 AM MDT, 22 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 356 AM CDT Sat Aug 16 2025 SDZ003>006-009>011-015>020-022-033>037-045-048-051-170900- Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Day-Dewey-Potter- Faulk-Spink-Clark-Codington-Hamlin-Stanley-Sully-Hughes-Hyde-Hand- Jones-Lyman-Buffalo- 356 AM CDT Sat Aug 16 2025 /256 AM MDT Sat Aug 16 2025/ This Hazardous Weather Outlook is for central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk, or level 2 out of 5, for severe storms this evening and into the overnight hours. These storms could have damaging winds up to and in excessive of 60 mph as well as large hail of an inch or greater in diameter. Locally heavy rainfall is also a threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk, or level 1 out of 5, is in place for severe storms Saturday and again Sunday. Main threats will be damaging winds to around 60 mph and large hail to around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ007-008-021-023-170900- Traverse-Big Stone-Marshall-Roberts-Grant-Deuel- 356 AM CDT Sat Aug 16 2025 This Hazardous Weather Outlook is for west central Minnesota and northeast South Dakota. .DAY ONE...Today and tonight. There is a marginal risk, or level 1 out of 5, for severe storms this evening and into the overnight hours. These storms could have damaging winds up to and in excessive of 60 mph as well as large hail of an inch or greater in diameter. Locally heavy rainfall is also a threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A marginal risk, or level 1 out of 5, is in place for severe storms Saturday and again Sunday. Main threats will be damaging winds to around 60 mph and large hail to around 1 inch in diameter. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:59 AM MDT | Special Weather Statement | ABR | Campbell, Potter, Sully, Walworth | 61 min |
| Aug 17, 3:08 AM MDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Walworth | 52 min |
| Aug 17, 4:09 AM MDT | Special Weather Statement | ABR | McPherson | 36 min |
| Aug 17, 4:20 AM MDT | Special Weather Statement | ABR | McPherson | 40 min |
| Aug 17, 4:50 AM MDT | Special Weather Statement | ABR | McPherson | 40 min |
| Aug 17, 5:32 AM MDT | Special Weather Statement | ABR | Edmunds | 28 min |
| Aug 17, 5:56 AM MDT | Special Weather Statement | ABR | Edmunds | 34 min |
| Aug 17, 6:09 AM MDT | Special Weather Statement | ABR | Brown | 21 min |
| Aug 17, 6:16 AM MDT | Severe Thunderstorm Warning | ABR | Brown | 44 min |
| Aug 17, 7:01 AM MDT | Special Weather Statement | ABR | Marshall | 14 min |
| Aug 17, 7:31 AM MDT | Special Weather Statement | ABR | Marshall | 29 min |
| Aug 17, 7:43 AM MDT | Severe Thunderstorm Warning | ABR | Day, Roberts | 47 min |
| Aug 17, 7:56 AM MDT | Severe Thunderstorm Warning | ABR | Marshall | 23 min |
| Aug 17, 8:12 AM MDT | Special Weather Statement | ABR | Roberts | 33 min |
| Aug 17, 8:44 AM MDT | Areal Flood Warning | ABR | Day | 6 hr |
| Aug 17, 12:39 PM MDT | Areal Flood Warning | ABR | Marshall | 29 hr |
| Aug 17, 3:14 PM MDT | Areal Flood Warning | ABR | Deuel, Hamlin | 42 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.